The woman was prescribed and distributed the cream for erectile dysfunction, Vitaros, in place of the eye ointment, VitA-POS, according to a article in the BMJ Case Reports. Dr. Magdalena Edington and her colleagues from the Tennent Institute of Ophthalmology in Glasgow, UK, reported on the event.

She immediately felt discomfort and blurred vision, as well as redness and swelling of the eyelid when using the cream.

Prescription errors are common, the authors write, and concern one prescription out of 20 in England, a year 2012. study I said.

Medications with names or similar packaging increase this risk. The packaging of Vitaros and VitA-POS creams varies, but their similar names make their differentiation difficult for new users, write the authors.

They add that it was unusual for anyone, between pharmacists, GP and patient, to question the prescription of a cream for erectile dysfunction in a patient, particularly one who asked her to To apply on his eyes.

The authors "believe that it is an important topic to report to enhance awareness and promote safe prescribing skills".

The patient visited a hospital for the treatment of his dry and severe eyes recurrent corneal erosions – a common condition caused by a scratch of the cornea that does not heal completely, resulting in blistering. The blister may stick to the eyelid, for example during sleep. Once the eye is open, it can tear or burst, causing pain, blurred vision or sensitivity to light.
There are a number of treatment options for this infection, such as lubricating ointment combined with artificial tears, antibiotics, analgesics or soft contact lenses – lenses designed to protect the cornea – as well as the lubricant that she was supposed to be prescribed.
A contact lens has been integrated into the woman's eyelid for 28 years.

After discomfort, blurred vision, redness and swelling of the eyelid, the woman then received a conjunctival injection – dilated blood vessels – as well as a slight activity of the anterior chamber, inflammation of the eyelid the eye, and a small epithelial defect, an erosion of the ball surface of the eye, report the authors.

Vitaros promotes blood circulation in other parts of the body, said Colin Vize, ophthalmologist and chair of the Quality and Safety Group at the Royal College of Ophthalmologists, who was not involved in the report. "If you apply the same agent to the area around the eye, a similar action will take place," he said. This causes an increase in blood vessels, which leads to conjunctival injection in this case, added Vize.

The report says that she was treated with steroids, antibiotic drops and lubricants for a mild chemical eye injury. The chemical wound healed in a few days, but the woman continued to suffer from recurrent corneal erosions, for which she received follow-up treatments.

19 years old die after inhaling a deodorant spray

The mild chemical injury caused by the cream would be similar to that reported by the liquid of the electronic cigarette, nail glue and olbas oil, a decongestant, in the eyes, said the authors.

The authors "would like to raise awareness that there are similar spelling drugs". They also wish to encourage handwritten prescriptions "are printed in capital letters (including the hyphen with VitA-POS) to avoid similar scenarios in the future".

Professor Helen Stokes-Lampard, President of the Royal College of General Practitioners in the United Kingdom, explained that "everything is done to minimize the risk of error, general practitioners and pharmacists are human beings, and that medication errors can sometimes occur. "

Strokes-Lampard, who was not involved in the report, said in an email to CNN that his organization could not comment on this particular case. "It must be recognized that medication errors that cause harm are relatively rare.It is also increasingly rare for a GP to issue a handwritten prescription – precisely because human error margins are so much greater" she added.

Digital systems with online prompts are commonly used, she said.

"These systems have dramatically reduced the risk of prescription errors – but it is still important to maintain open and fast communication channels between general practitioners and pharmacists, so any queries regarding medications are welcome. a patient can be treated. "